Hail, Galveston
- When
- May 31, 5:50 AM CST
- Where
- Galveston County, 2.5 mi WSW of Dickinson
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.460, -95.090
Hen egg size hail was observed.
Early morning severe thunderstorms produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Early morning severe thunderstorms produced damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 31, 5:44 AM CST, 6 minutes earlier.
Area Forecast Discussion
National Weather Service Houston/Galveston TX
644 AM CDT Fri May 31 2024
...New AVIATION...
.SHORT TERM...
(Today through Saturday Night)
Issued at 142 AM CDT Fri May 31 2024
The active weather will continue through Saturday with multiple
rounds of strong to severe storms possible thanks to numerous
shortwaves passing through the zonal flow aloft. The first round
is already on our door step, expected to move into the Piney
Woods/Brazos Valley area by 2 to 4am. The severe potential is not
high with these storms as the area has been worked over pretty
well from last evening's thunderstorms. But, we could still see
some wind gusts to around 30 to 40mph and small hail possible. The
next MCS is located a bit further west, about halfway between
Abilene and Waco as of 2am, and the trajectory of this line is
currently bringing it down along the Brazos River through SE Texas
closer to daybreak. Now this area hasn't seen the same number of
storms that the rest of the region experienced yesterday, so the
potential for strong to severe thunderstorms is higher with this
MCS than the storms moving through the Pineywoods this morning.
Guidance is also indicating that another MCS may move through the
region this afternoon with additional showers and storms
developing overnight tonight into Saturday. But, confidence on the
where, when, and strength of these additional storms is unusually
low at this time. This uncertainty is due to figuring out the the
exact timing and location of the passing shortwaves, how much the
atmosphere can recharge between rounds, and mesoscale features
(boundary interactions) that is impossible to accurately predict
this far out. All-in-all a very messy forecast.
SPC maintains a Slight Risk (level 2 of 5) for most of SE Texas
today due to the MCS potential. Damaging winds will be the main
concern, but hail and a brief tornado cannot be ruled out. There
is also a Marginal Risk (level 1 of 5) for Saturday, again with
strong winds being the primary threat. There is also the potential
for locally heavy rainfall this morning through this afternoon
with the MCSs passing through. These storms will be fairly
progressive, but could produce rainfall rates of 1-3" per hour or
higher. Minor urban and small stream flooding would be the primary
concern, but cannot out rule some areas experiencing flash
flooding. WPC has placed most of SE Texas in a Slight Risk (level
2 of 4) for Excessive Rainfall today, and then most areas north of
I-10 in a Marginal Risk (level 1 of 4) on Saturday.
Temperature forecast for this afternoon is also tricky due to the
uncertainty of the storms timing/locations. Expecting afternoon
high temperatures to be in the mid to upper 80s, but could see
some spots reach the low 90s if enough sunshine can peak through.
Overnight low temperatures will continue to be on the unseasonably
warm side, especially along the coast, with overnight minimum
temperatures in the mid to upper 70s inland and low 80s along the
immediate coast. High temperatures tomorrow should rise into the
upper 80s to low 90s for most of the area as precipitation
coverage should be less.
Fowler
&&
.LONG TERM...
(Sunday through Thursday)
Issued at 142 AM CDT Fri May 31 2024
We will continue to have additional rounds of showers and
thunderstorms through early next week as a few more upper level
disturbances embedded in the quasi-zonal flow aloft move across
Southeast Texas. We may also continue to see several storms from
Central and North Texas pushing into our region from time to time.
On Sunday, we could be seeing isolated to scattered showers and
isolated thunderstorms as a short wave passes through Texas and
combines with sufficient low moisture, instability along with vort
maxes pushing across the our area and possibly a low level jet.
On Monday, although conditions look good for the development of
storms, it seems we may stay capped enough to limit activity. A
similar pattern could occur on Tuesday, although it does seem a
little more favorable for rain in the afternoon and early evening
hours.
There is some model inconsistency on Wednesday, but global models
are hinting at the passage of an upper level trough moving across
the Southern Plains which could try to push a weak cold front
close to Southeast Texas, and if it does move into our local area,
it could stall over us. There is a chance the boundary meanders
over us on Thursday and may help the development of some isolated
showers and thunderstorms in the afternoon as the upper level
trough moves across the eastern Texas region.
Unfortunately, the models have been performing very poorly with
the current weather trend, especially with timing. Thus, the
forecast may undergo a few modifications during the next few days
given that it has been a bit tricky to pin point the time of the
day or night and exact location of some of these storms.
With respect to temperatures, we will see highs in the upper 80s
to low 90s on Sunday and then gradually warn through mid week
where we will have highs in the low to mid 90s. The lows will be
generally in the mid to upper 70s, a little cooler in some spots
along the Brazos Valley and Piney Woods region.
24
&&
.AVIATION...
(12Z TAF Issuance)
Issued at 629 AM CDT Fri May 31 2024
A line to strong to severe thunderstorms is moving through the
area this morning. Has already passed through CLL and UTS, will be
passing through IAH and CXO shortly, and then down through the
coastal terminals through the mid morning. Expect heavy rainfall,
gusty winds to 30-40kt, and low CIGs down to around 1000ft as the
line moves through. Popup thunderstorms will precede the line of
storms, and then expected SHRA for a couple of hours after the
line moves through. There will be a lull in the showers and
thunderstorm activity, but may again see some showers and isolated
thunderstorms this afternoon. VFR conditions will generally
prevail through the day today, then MVFR conditions are expected
tonight into Saturday morning as CIGS lower to 1500-2500ft with
patchy fog possible. Additional showers and storms will be
possible Saturday morning and afternoon.
Fowler
&&
.MARINE...
Issued at 142 AM CDT Fri May 31 2024
Light to moderate onshore winds and seas of 4 to 6 feet can be
expected through the next few days and may become moderate to
strong briefly at times. Caution flags may be needed from time to
time. Periods of showers and storms are expected today into this
weekend. Some storms could be strong to severe, capable of
producing strong gusty winds and higher seas. There is a chance
for strong rip currents along the Gulf facing beaches during the
next couple of days. Beachgoers should exercise caution in the
waters and follow beach flags and lifeguard guidance.
24
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 86 73 88 75 / 80 30 50 10
Houston (IAH) 87 76 88 76 / 70 40 60 10
Galveston (GLS) 86 80 86 80 / 50 40 40 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 10 AM CDT this morning for GMZ330-335-
350-355.
Small Craft Should Exercise Caution from 10 AM CDT this morning
through this evening for GMZ330-335-350-355.
Small Craft Should Exercise Caution through this evening for
GMZ370-375.
&&
SHORT TERM...Fowler
LONG TERM....Cotto (24)
AVIATION...Fowler
MARINE...Cotto (24)Special Weather Statement
National Weather Service Houston/Galveston TX
532 AM CDT Fri May 31 2024
TXZ163-176-177-195>199-210>213-311100-
Madison TX-Walker TX-Brazos TX-Washington TX-Waller TX-Grimes TX-
Burleson TX-Colorado TX-Inland Harris TX-Montgomery TX-Houston TX-
Austin TX-
532 AM CDT Fri May 31 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL COLORADO...
AUSTIN...GRIMES...BURLESON...BRAZOS...WASHINGTON...WESTERN
MONTGOMERY...WESTERN HOUSTON...MADISON...NORTHERN WALLER...WALKER AND
NORTHWESTERN HARRIS COUNTIES THROUGH 600 AM CDT...
At 530 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Lovelady to 7 miles south of
La Grange. Movement was southeast at around 45 mph.
HAZARD...Wind gusts of up to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
College Station, Bryan, western Conroe, Huntsville, Brenham,
Navasota, Crockett, Hempstead, Willis, Prairie View, Madisonville,
Caldwell, Bellville, Pinehurst, Austonio, The Woodlands, Washington,
Waller, Panorama Village, and Grapeland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
southeastern Texas.
&&
LAT...LON 3073 9662 3070 9656 3074 9646 3091 9635
3107 9605 3109 9577 3127 9573 3132 9566
3150 9574 3156 9549 3113 9543 3024 9549
2971 9657 2986 9666 2996 9657 3015 9665
3016 9679 3030 9664 3032 9674 3056 9696
TIME...MOT...LOC 1030Z 323DEG 41KT 3103 9547 2980 9687
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Cotto (24)The Houston radar (KHGX), 2 km away, was scanning. The volume nearest the first event began at 11:50 UTC.
6 hail, 5 thunderstorm wind. Local standard time, as filed.
Hen egg size hail was observed.
Quarter sized hail was observed at the intersection of FM 646 and FM 517. Report came from a Spaceflight Meteorology Group (SMG) meteorologist.
Golf ball sized hail was observed in the League City area.
Half dollar to hen egg sized hail was observed.
Wind gust occurred at the Doolan Drive Tempest Weather System site.
Hail up to baseball sized was collected around the WFO HGX office.
There were multiple reports of golf ball sized hail that caused some damage in the Blessing area.
Many trees, branches and power lines were downed in the Blessing area.
Numerous trees and power lines were downed. There was also some damage to a former school building.
Wind gust occurred at KPSX.
Wind gust occurred at KPSX.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170588, 1170589, 1170591, 1170592, 1170603, 1170594, 1170593, 1170600, 1170602, 1170604, 1170605.